Hail, McKenzie
- When
- August 27, 4:36 PM MST to 4:39 PM MST
- Where
- McKenzie County, 1.38 mi N of Watford City
- Measured
- 1 in hail
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 47.820, -103.280
A pickup truck was damaged by the hail.
A frontal boundary moving through the region led to thunderstorms developing in an area of marginal instability but strong deep layer shear. A few storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A frontal boundary moving through the region led to thunderstorms developing in an area of marginal instability but strong deep layer shear. A few storms became severe. The largest reported hail was the size of a ping pong ball, which fell in Williams County near Alamo. The strongest reported thunderstorm wind gust was estimated at 60 mph, which occurred in Mountrail County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 27, 3:20 PM MST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 520 PM CDT Fri Aug 27 2021 .MESOSCALE DISCUSSION... Issued at 520 PM CDT Fri Aug 27 2021 Thunderstorm coverage, and to some degree intensity, across western North Dakota this evening remain uncertain. Low level stratus has greatly eroded in southwest North Dakota, allowing boundary layer destabilization to occur. Just to the southwest, convective initiation has occurred in the southeast corner of Montana. This convection appears to be on an eastward trajectory that would keep it in northern South Dakota, barring any northward growth. However, a new cumulus field has developed just southeast of Hettinger and appears to be migrating north, suggesting the possible presence of a boundary or moisture plume that could push the observed upstream convection into far southern North Dakota this evening. It is also possible that additional convection could initiate farther north into southwest North Dakota early this evening, but stronger deep layer forcing lags behind, low level forcing appears week, and current satellite trends are unimpressive. Any convection in southwest North Dakota this evening that is able to take full advantage of the expected buoyancy will be capable of becoming severe given a highly sheared environment. Storm coverage and convective inhibition are the biggest uncertainties in southwest North Dakota. Farther to the north, cloud cover has not eroded as much, and its texture on satellite suggests a stable air mass as far west as Tioga. A line of what has mostly been showers, with some lightning on the northern end, will shortly be moving into northwest North Dakota. There are some hints that isolated cells are trying to develop immediately downstream of the line of showers, particularly north of Williston. The biggest unknown for this part of the state is whether a surface-based storm would be able to survive entering the stable boundary layer over north central North Dakota, despite the presence of stronger deep layer forcing. There is still a severe risk for this part of the state, but with a lower threat ceiling due to both slightly weaker shear and buoyancy. In summary, the key uncertainties for the potential severe threat this evening include a more stable air mass in northwest and north central North Dakota, and weaker forcing for ascent in southwest North Dakota. && .SHORT TERM...(This evening through Saturday) Issued at 228 PM CDT Fri Aug 27 2021 Current surface analysis places low over southwestern Saskatchewan, with a boundary dropping south-southeasterly into eastern Montana. Upper level analysis places trough over central Montana southward into the central Rockies. Active southwesterly flow remains over our area. A residual shower from this mornings activity continues to lift through Rolette County. Otherwise, the only other concern is low clouds which have been lingering over the area through much of the day. For late this afternoon into tonight, the main concern becomes thunderstorm potential. Aforementioned boundary over Montana continues to move east which combined with the active flow aloft is expected to lead to thunderstorm development. The tricky part with this, though, continues to be timing and how much of an affect the lingering low clouds could have on this. High-res models have been variable with this through the day. With this all said, clearing has developed over the southwest opening the door for increasing instability. Although instability will be marginal, strong shear is still noted. Therefore, if storms were to become severe the southwest remains the main focus. Earlier had some concern over the northwest, but with the reluctance to clear am becoming more and more hesitant with this. So, to make a long story short, severe weather is possible but confidence is not high. Storms that do develop will track easterly overnight. On Saturday, some storms may linger over eastern locations in the morning. Otherwise, main change to the forecast comes in the afternoon/evening hours as trough moves over the area. With the cyclonic flow, expect some showers to develop, possibly a few thunderstorms. Chances then wane overnight as the trough pushes east. .LONG TERM...(Sunday through Friday) Issued at 228 PM CDT Fri Aug 27 2021 Modest ridging over the area brings quiet weather for Sunday. Southwest flow returns for the upcoming work week bringing daily chances for showers/storm. Temperatures look to be around average. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1248 PM CDT Fri Aug 27 2021 Low stratus has been reluctant to dissipate, and my linger through early afternoon over much of western and central North Dakota. Confidence on timing of this dissipating is quite low. Late this afternoon into early this evening, scattered thunderstorms are expected to develop over eastern Montana and far western North Dakota before moving east overnight. Some storms could become severe with large hail being the primary threat. The greatest chances for severe weather would be over southwest and far south central North Dakota. Most storms should be east of the area by Saturday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Hollan SHORT TERM...JJS LONG TERM...JJS AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 227 PM CDT Fri Aug 27 2021 NDZ018>020-031>034-040>045-281930- Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 227 PM CDT Fri Aug 27 2021 /127 PM MDT Fri Aug 27 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this evening and tonight. A few of these storms may become severe with hail up to the size of golf balls and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>003-009>013-017-021>023-025-035>037-046>048-050-051-281930- Divide-Burke-Renville-Williams-Mountrail-Ward-McHenry-Pierce- McKenzie-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- 227 PM CDT Fri Aug 27 2021 /127 PM MDT Fri Aug 27 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this evening and tonight. A storm or two may become severe with hail up to the size of golf balls and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-281930- Bottineau-Rolette- 227 PM CDT Fri Aug 27 2021 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...This Afternoon and Tonight Some thunderstorms are possible tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Minot AFB radar (KMBX), 190 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A pickup truck was damaged by the hail.
Thunderstorm wind gusts were estimated by fire department personnel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977763, 977764, 977765.